Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 5, NWS Marquette, MI

June 9, 2020Luce County, Schoolcraft County, Michigan

NWS Marquette, MI issued this wind advisory at Jun 9, 2020, 3:57 AM EDT for Luce County, Schoolcraft County, Michigan. It took effect at Jun 10, 2020, 4:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 3:57 AM EDT (07:57 UTC)
In effect from
Jun 10, 2020, 4:00 AM EDT
Expired
Jun 10, 2020, 11:00 AM EDT
In force
7 hr
Issued by
NWS Marquette, MI

Counties Luce County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS73 KMQT 090757
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
357 AM EDT Tue Jun 9 2020

MIZ007-014-085-092200-
/O.NEW.KMQT.WI.Y.0005.200610T0800Z-200610T1500Z/
Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Manistique, and Seney
357 AM EDT Tue Jun 9 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 11 AM EDT WEDNESDAY...

The National Weather Service in Marquette has issued a Wind
Advisory, which is in effect from 4 AM to 11 AM EDT Wednesday.

* WINDS...South around 20 mph with gusts up to 45 mph.

* TIMING...Early to mid Wednesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph
are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$
2 follow-up statements
877 
WWUS73 KMQT 091952
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
352 PM EDT Tue Jun 9 2020

MIZ007-014-085-100930-
/O.CON.KMQT.WI.Y.0005.200610T0800Z-200610T1500Z/
Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Manistique, and Seney
352 PM EDT Tue Jun 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Luce, Northern Schoolcraft and Southern Schoolcraft 
  Counties.

* WHEN...From 4 AM to 11 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt
878 
WWUS73 KMQT 100405
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
1205 AM EDT Wed Jun 10 2020

MIZ007-014-085-101500-
/O.CON.KMQT.WI.Y.0005.200610T0800Z-200610T1500Z/
Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Manistique, and Seney
1205 AM EDT Wed Jun 10 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM EDT THIS
MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Luce, Northern Schoolcraft and Southern Schoolcraft 
  Counties.

* WHEN...From 4 AM to 11 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mqt

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Jun 9, 1:23 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 9, 1:23 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
123 AM EDT Tue Jun 9 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 227 PM EDT MON JUN 8 2020

Upper air pattern consists of a deep 500 mb trough over the Rockies,
Cristobal over the lower Mississippi valley and a ridge over the
sern U.S. up into the upper Great Lakes this morning. The ridge
remains over the area into tonight as Cristobal moves into the lower
Missouri valley by Tue morning. Cristobal then heads to the upper
Mississippi valley by Tue evening as the trough moves into the
plains. Deeper moisture will move into the cwa by 00z Wed along the
Wisconsin border and 850-500 mb q-vector convergence moves in as
well. Will be quiet for this forecast period before pcpn moves in by
Tue evening. Will also be very warm. Warmed lows up a bit in the
west tonight with some downslope helping to keep temperatures up
along with the wind. No big changes made to the going forecast.

.LONG TERM...(Tuesday night through Monday)
Issued at 456 PM EDT MON JUN 8 2020

The next 7 days will feature an amplified pattern across N America.
Currently, a deep trof is moving across the western Lower 48.
Downstream, a pronounced ridge extends from the se U.S. across the
Great Lakes, then nnw to the Arctic. TD Cristobal is over the Lower
Mississippi Valley. This current highly amplified pattern will be
sufficient to pull an accelerating TD Cristobal essentially due n,
probably crossing central Upper MI Tue night/early Wed. There will
then be some degree of phasing of shortwaves in the approaching
western trof, resulting in a closed mid-level low over northern
Ontario on Thu. By the weekend, pattern will again be quite
amplified with a fairly deep trof moving into the western U.S.
forcing an amplified central N America ridge while the midweek Great
Lakes trof shifts toward the eastern U.S. Although pattern will be
amplified this weekend, it appears it will become more progressive,
less amplified fairly quickly next week per ensemble means. For
Upper MI, these changes in the large scale pattern will result in
the current well above normal temps (hot conditions over western
Upper MI) to trend back cooler, probably well blo normal for at
least a couple of days, during the last half of the week as the
western trof moves across the Great Lakes region and toward the
eastern U.S. Warmth will then return early next week as the upstream
ridge moves to the Great Lakes. As for pcpn, main pcpn event will
occur Tue night into early Wed as tropical cyclone Cristobal and its
associated tropical moisture race n across the area, resulting in a
quick mdt to hvy rainfall for the fcst area. Fast movement of the
remnant tropical system should work to keep flooding concerns
limited. Shortwave in the base of the approaching mid-level trof
will then swing negative tilt thru the Upper Lakes, potentially
bringing another area of mdt, maybe locally hvy, rainfall thru the
fcst area Wed aftn into early Thu. Then, under the much cooler
conditions and cyclonic flow, there may be a few -shra at times thru
Fri. The weekend will be dry with Canadian sfc high pres ridging s
into the Great Lakes downstream of the amplified central N America
mid-level ridge. There may be a risk of shra/tsra at some point
early next week if the pattern does trend toward more progression.

Beginning Tue night/Wed...tropical cyclone Cristobal will race n
across Upper MI. Expect heaviest rainfall to occur along/w of the
sfc low track where forcing is focused best. Exact track remains
somewhat uncertain, leading to uncertainty in where heaviest
rainfall will track. However, latest model runs and recent days
guidance have generally painted western Upper MI for heaviest
rainfall with sfc low track across central Upper MI, and that is the
course this fcst will take. Obviously with a tropical origin system,
precipitable water will be high, and in this case, 2 inches to
slightly more than 2 inches. Based on KGRB sounding climatology,
these values will likely exceed record values for this time of year.
Combination of high precipitable water and warm cloud depths
exceeding 12kft to as high 14kft or so to enhance warm rain
processes for more efficient rainfall will support periods of hvy
rain. Main limiting factor for a significant flooding risk is the
fast movement of the system across Upper MI. Latest and recent days
model runs suggest that we're probably looking at widespread 1-2 to
possibly as much as isolated 3 inches of rainfall Tue night to early
Wed morning. If most of that falls in just a 3hr period, we'll be
closing in on 3hr flash flood guidance, but less likely to reach 6hr
guidance if that's the time range for most of the rainfall.
Interestingly, the 12z GFS pulled back rainfall to just 0.5 to 1
inch across the fcst area, and it is now a low end outlier. The GFS
ensembles overall have also showed a downward trend, and there is
even a bit of a downward trend noted in some of the other guidance.
There is little instability, but what there is tends to be on the
front edge of the pcpn shield. Have included schc thunder central
and e during the earlier part of the pcpn event.

Most of the showers will quickly shift n of the area Wednesday
morning, and there may end up being at least several hrs of dry
weather, especially over the central and eastern fcst area.
Attention then turns to the shortwave in the base of the approaching
mid-level trof as it swings negative tilt into the Great Lakes.
ECMWF has been most insistent on this feature generating another
area of mdt to potentially hvy rainfall. Expect showers to spread
back into the fcst area from sw to ne during the aftn, lingering Wed
night, then diminishing or ending w to e Thu. Not out of the
question that there could be as much as another inch or two of pcpn
for some locations with this second round of shra. For now, looks
more like 0.5 to 1 inch. At this point, will hold onto the Special
Weather Statement to cover the upcoming rainfall concerns.

Other concern is wind which will be extremely challenging for both
land and Great Lakes. Fcst soundings show a definite sfc based
inversion that will limit wind transport to the sfc despite strong
winds of 40-50kt not far off the sfc ahead of and on the e side of
the low track. On the backside of the low as it lifts n of the area,
only very shallow mixing is indicated. Will generally look to the
isallobaric enhancement due to pres rise/fall couplet to pick out
the period of stronger winds. That favors mostly the eastern fcst
area late Tue night/Wed morning as the low lifts n of the area. The
gradient s to sw wind direction is more aligned with the isallobaric
component in that area at that time with the pres rise/fall couplet
on the order of +5/-5 mb/3hr. Fcst will show winds gusts to around
35mph in the morning, but could certainly be a good 10mph or more
higher than that for a time. Will need to watch this area closely
for a period of strong winds for a few hrs Wed morning. The pres
gradient may then quickly become more baggy across the area during
Wed due to a possible new low pres development approaching from the
sw in response to the shortwave swinging negative tilt into the
Great Lakes. Once this sfc low pres passes, w to nw winds could
become quite strong Wed night/Thu. While not like a typical slam dunk
fall event with strong instability in caa regime, there will be
sufficient mixing for a possible wind advy event, particularly if
some breaks develop in the clouds for heating to increase/mixing
heights on Thu.

Once the second area of shra exits Thu morning, there may still be
some isold/sct -shra at times following into Fri under an
increasingly cool air mass and cyclonic flow. Cool Canadian sfc high
pres will then ridge into the Upper Lakes later Fri thru the
weekend, providing dry weather. Not out of the question that there
could be a frost risk in the interior Fri night and/or Sat night.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 122 AM EDT TUE JUN 9 2020

VFR conditions are expected to prevail through the Tue, but
conditions will lower to IFR toward late evening at KIWD and
possibly MVFR at KSAW as rain from the remnants of Cristobal move
into the area. LLWS is likely overnight tonight at KIWD and KSAW and
then again late Tue evening as winds off the surface ramp up from
the remnant low of Cristobal.
&&

.MARINE..

Behind a warm front today, winds from the SE to S will gust up to 25
knots as an increasingly stable warmer air mass moves over the lake.
With the stable warmer air lingering over Lake Superior on Tuesday,
winds should remain light, generally under 20 knots. Attention then
turns to the remnants of Tropical Storm Cristobal, which is forecast
to track across Lake Superior Tuesday night through Thursday. There
is still some uncertainty on the exact timing and intensity of winds
over this span; however, there should be an initial push of stronger
E winds Tuesday night into Wednesday mornings, with gales to 35
knots looking likely. Winds then back more from the NW on Wednesday
with strong pressure rises and colder air moving over the lake. This
brings another chance for gales to 40 knots into Thursday morning.
Expecting a little better detail to come with the next forecast
issuance, but at the moment the spatial and temporal differences in
different models has led to a more broad brush approach to the
winds. Either way looks like two separate chances at gales over the
lake with a brief lull inbetween as the low moves over the lake.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Rolfson
AVIATION...Voss
MARINE...07
Hazardous weather outlook, Jun 8, 5:10 PM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
510 PM EDT Mon Jun 8 2020

MIZ001>007-009>014-084-085-091200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
510 PM EDT Mon Jun 8 2020 /410 PM CDT Mon Jun 8 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday night.

Heavy rainfall and gusty winds associated with the remnants of
Tropical Storm Cristobal are expected Tuesday night into
Wednesday morning. Another round of moderate to potentially heavy
rainfall is expected later Wednesday afternoon into early
Thursday. Gusty winds are also expected late Wednesday night and
Thursday. The rainfall may lead to localized minor flooding. See
the latest Special Weather Statement for further details.

Minor lakeshore flooding and beach erosion are possible Wednesday
along the Lake Michigan shoreline due to waves building up to 6
to 8 feet.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-091200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
510 PM EDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday night.

As the remnants of Tropical Storm Cristobal move through the
Upper Great Lakes, gales up to 35 knots are possible late Tuesday
night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-091200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
510 PM EDT Mon Jun 8 2020 /410 PM CDT Mon Jun 8 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday night.

As the remnants of Tropical Storm Cristobal crosses Lake
Superior, gales up to 35 knots are possible late Tuesday night on
far eastern Lake Superior. Gales up to 35 knots are expected
again across the east half of Lake Superior late Wednesday night
into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:22 PM EDTSmall Craft AdvisoryMQT3 hr
Jun 9, 3:55 AM EDTGale WarningMQT34 hr
Jun 9, 3:55 AM EDTSmall Craft AdvisoryMQT3 days
Jun 9, 3:07 PM EDTFlash Flood WatchMQTGogebic, Houghton, Ontonagon13 hr
Jun 9, 4:32 PM EDTCoastal Flood AdvisoryMQTDelta, Schoolcraft8 min
Jun 9, 4:40 PM EDTLakeshore Flood AdvisoryMQTDelta, Schoolcraft21 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.